EconPapers    
Economics at your fingertips  
 

A Survey of the Coupon Collector’s Problem with Random Sample Sizes

John E. Kobza (), Sheldon H. Jacobson () and Diane E. Vaughan ()
Additional contact information
John E. Kobza: Texas Tech University
Sheldon H. Jacobson: University of Illinois
Diane E. Vaughan: Los Alamos National Laboratory

Methodology and Computing in Applied Probability, 2007, vol. 9, issue 4, 573-584

Abstract: Abstract This paper surveys the coupon collector’s waiting time problem with random sample sizes and equally likely balls. Consider an urn containing m red balls. For each draw, a random number of balls are removed from the urn. The group of removed balls is painted white and returned to the urn. Several approaches to addressing this problem are discussed, including a Markov chain approach to compute the distribution and expected value of the number of draws required for the urn to contain j white balls given that it currently contains i white balls. As a special case, E[N], the expected number of draws until all the balls are white given that all are currently red is also obtained.

Keywords: Coupon collector’s problem; Markov chain; Transient analysis; Waiting times; Primary 65C40 Computational Markov chains; Secondary 60C05 Combinatorial probability (search for similar items in EconPapers)
Date: 2007
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11009-006-9013-3 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:metcap:v:9:y:2007:i:4:d:10.1007_s11009-006-9013-3

Ordering information: This journal article can be ordered from
https://www.springer.com/journal/11009

DOI: 10.1007/s11009-006-9013-3

Access Statistics for this article

Methodology and Computing in Applied Probability is currently edited by Joseph Glaz

More articles in Methodology and Computing in Applied Probability from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2022-05-12
Handle: RePEc:spr:metcap:v:9:y:2007:i:4:d:10.1007_s11009-006-9013-3